FDA Orders Seizure of Supplements Containing Kratom
The U.S. Food and Drug Administration announced that U.S. Marshals have seized nearly 90,000 bottles of dietary supplements labeled as containing kratom. The product, manufactured and held by Dordoniz Natural Products LLC, located in South Beloit, Illinois, is marketed under the brand name RelaKzpro and worth more than $400,000, according to a press release from the agency.1
“We have identified kratom as a botanical substance that could pose a risk to public health and have the potential for abuse,” said Melinda Plaisier, the FDA’s associate commissioner for regulatory affairs. “The FDA will continue to exercise our full authority under law to take action on these new dietary ingredients, especially if they ignore the notification requirements, as part of our commitment to protecting the health of the American people.”1
Mitragyna speciosa, a tree indigenous to Southeast Asia, is grown mostly for the traditional medicinal properties of its leaves. The leaf extract contains more than 40 alkaloids, and is used for the treatment of musculoskeletal pain, hypertension, coughing, and diarrhea, and as a replacement for morphine in addicts.2 Kratom is one of the only known natural non-poppy or synthetically-derived opiates.
Kratom’s effects appear to be dose-dependent, with lower doses increasing alertness, physical energy, and talkativeness and higher doses resulting in sedation and analgesic effects.3 Mitragynine is the most widely used kratom alkaloid. It possesses analgesic properties similar to opioids by activating mu and kappa opioid receptors. Compared to morphine, kratom has less affinity for the mu opioid receptor and is roughly 2 orders of magnitude less potent.2
Kratom is an alpha-2-adrenergic agonist with sympathomimetic activity. In addition, kratom also binds to serotonin (5-HT2A), and dopamine (DA)1,2 receptors, and is considered clinically a DA2 antagonist.2,4 Common side effects include tachycardia, hypertension, agitation, nausea, vomiting, respiratory depression, confusion, tremor, and diaphoresis.3,4 Serious adverse effects include seizures and coma.3
Kratom toxicity reports to poison control centers have increased significantly since 2008 and include a few fatalities. In one fatality attributed to kratom toxicity, the only other drug found in the patient’s blood was a benzodiazepine, which is consistent with the known risk with benzodiazepines and opiates.3,5 Serious withdrawal symptoms upon cessation of kratom and intrahepatic cholestasis requiring hospitalization also was reported.6
Nine cases of fatal toxicity of mitragynine and O-desmethyltramadol (Tramadol) have been reported, which demonstrates the risk of combining kratom even with less-potent opioid analgesics.7 At least one death has been reported from combining kratom with the nasal decongestant propylhexedrine, suggesting that sympathomimetic medications combined with kratom may lead to serious toxicity.4